Thomas N. James, MD; Mary L. Kamb, MD; Glory A. Sandberg, MD; Richard M. Silver, MD; Edwin M. Kilbourne, MD
▪ Objective: To examine the hearts of individuals who died from the eosinophilia-myalgia syndrome associated with ingestion of L-tryptophan, with particular attention paid to the coronary arteries, the neural structures, and the conduction system of the heart because of reported terminal disturbances of cardiac rhythm and conduction.
▪ Study Material: Three hearts fixed in neutral formalin and well preserved with all the relevant areas of conduction system intact.
▪ Methods: Light microscopic examination of subserial sections of the sinus node, atrioventricular node and His bundle, coronary chemoreceptor and regional nerves, ganglia, and small coronary arteries. Routine stains used were Goldner trichrome and Verhoeff-van Gieson.
▪ Results: Arterial abnormalities were numerous and primarily of two types: focal fibromuscular dysplasia causing moderate to severe narrowing, as well as endarteritis and panarteritis. Extensive examples of neuritis and ganglionitis were present throughout the heart, including the conduction system, where arterial abnormalities were also abundant. In the coronary chemoreceptor there were both old and new lesions comprising focal inflammation with degeneration as well as older areas of fibrotic destruction. Within the sinus node, areas of dense fibrosis replaced all nodal tissue. These abnormalities were similar in nature and extent in all three hearts.
▪ Conclusions: The pathologic lesions present in the coronary arteries, neural structures, and conduction system of the heart in patients who died from the eosinophilia-myalgia syndrome provide a suitable anatomic substrate for substantial cardiac electrical instability, including the occurrence of sudden death. In cases of unexplained cardiac electrical instability or sudden unexpected death an inquiry should be made about previous use of L-tryptophan. In patients with the eosinophilia-myalgia syndrome, the possibility of cardiac electrical instability should be considered as part of long-range clinical management.
James TN, Kamb ML, Sandberg GA, Silver RM, Kilbourne EM. Postmortem Studies of the Heart in Three Fatal Cases of the Eosinophilia-Myalgia Syndrome. Ann Intern Med. 1991;115:102–110. doi: 10.7326/0003-4819-115-2-102
Download citation file:
Published: Ann Intern Med. 1991;115(2):102-110.
Results provided by:
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use